Background: The beneficial effects of vitamin D, together with the high prevalence of vitamin D deficiency,
have led to an expanding use of vitamin D analogues. While inappropriate consumption is a recognized cause of harm, definition
of doses at which vitamin D becomes toxic remain elusive.
Case presentation: A 56-year woman was admitted to our Hospital following a 3-week history of nausea, vomiting and
muscle weakness. The patient had been assuming very high dose of cholecalciferol since 20 months (cumulative
78,000,000UI, mean daily 130,000UI), as indicated by a non-conventional protocol for multiple sclerosis. Before starting
vitamin D integration, serum calcium and phosphorus levels were normal, while 25OH-vitamin D levels were very low
(12.25 nmol/L). On admission, hypercalcemia (3.23 mmol/L) and acute kidney injury (eGFR 20 mL/min) were detected, associated
with high concentrations of 25OH-vitamin D (920 nmol/L), confirming the suspicion of vitamin D intoxication.
Vitamin D integration was stopped and, in a week, hypercalcemia normalized. It took about 6 months for renal function and
18 months for vitamin D values to go back to normal.
Conclusions: This case confirms that vitamin D intoxication is possible albeit with a really high dose. The doses used in
clinical practice are far lower than these and, therefore, intoxication rarely occurs even in those individuals whose baseline
vitamin D serum levels have never been assessed. Repeated measurements of vitamin D are not necessary in patients under
standard integrative therapy. However, patients and clinicians should be aware of the potential dangers of vitamin D